ANNOUNCER: Dewey Robertson is a retired real estate appraiser in Roanoke, Virginia. During a recent checkup, a doctor treating him for prostate cancer discovered another, serious problem.
STEPHEN ROSENOFF, MD: When he went to the urologist in February of 2003, he was complaining to him of an abdominal pain or pain in his lower abdomen.
DEWEY ROBERTSON: And he was pushing down and moving around. I said, "That feels a little bit tender." And so he went back and checked it some more. And he says, "That feels like a mass."
STEPHEN ROSENOFF, MD: And the urologist thought he could feel a mass there and sent him for CAT scan. Indeed there was a mass that was eventually found to be in the colon.
ANNOUNCER: Mr. Robertson underwent surgery within a month, and cancerous tumors were removed. Then came the start of chemotherapy, to kill any microscopic cancer cells that might have been left behind.But chemotherapy can also damage normal cells. When these are in the intestine, side effects can include diarrhea.
STEPHEN ROSENOFF, MD: So he started on his chemotherapy in March. And he did poorly with it from the standpoint of chemotherapy-induced diarrhea. He had a little bit of diarrhea with the first treatment.
DEWEY ROBERTSON: It gave me enough notice that I could usually find the bathroom. And I did not mess my clothes. I got close to it, but didn't mess my clothes. But I when I had to go, I had to make tracks; I couldn't dilly-dally.
STEPHEN ROSENOFF, MD: Well, chemotherapy-induced diarrhea is clearly different than other types of diarrhea. It has two or three major components. One of them is that this injury to cells themselves, injury to the gut cells, and this injury results in output of fluid into the gut. That's called secretion. And then in an attempt to repair or cover up the injured surface, there is an exudate. Just like when somebody gets a burn and there is exudation, that's what we call where the fluid just leaks out. So It's a secretory and exudative diarrhea and then as part and parcel of that you get increased transit; there is less time for fluids to be reabsorbed while they're going through the gut.
ANNOUNCER: Sometimes, standard medicines can bring effective relief.
STEPHEN ROSENOFF, MD: If somebody is having one or two loose movements a day, the standard therapy is to give a drug called Imodium. And that can be given up to eight tablets in a day and if that gives prompt relief of the diarrhea, you may be OK.
ANNOUNCER: But Mr. Robertson wasn't doing "OK." The diarrhea was getting worse as the chemotherapy continued.
DEWEY ROBERTSON: The third treatment is when I got so bad I decided that if it's going to be like this, I don't want to do it.
STEPHEN ROSENOFF, MD: By the end of the third treatment, he was having what we consider grade 4 or grade 3 to 4 chemotherapy-induced diarrhea: 8-10 bowel movements a day, abdominal cramps. He was miserable. And he said to me, he said, "Dr. Rosenoff, I'm out of here. I'm not doing this anymore. I'm through."
ANNOUNCER: Dr. Rosenoff thought he had a solution, one that might prevent Mr. Robertson from calling a halt to his chemotherapy.
STEPHEN ROSENOFF, MD: I explained to him that there was a new agent called Sandostatin LAR, which is a long-acting octreotide, a hormone, a therapy, therapy that reduces secretion, exudation of the gut, reduces the fluid production in the gut and also reduces the speed with which fluid goes in the gut. And it's long-acting. We can give it once every four weeks and that, in my experience, had brought good control of the symptoms and, in fact, allowed people to continue on therapy with a good quality of life.And he said, "I'll give you a try, doc. I'll give you a chance to do that."
ANNOUNCER: The medication did not bring complete relief, but it helped a great deal.
DEWEY ROBERTSON: It did help me. It slowed things down to the point that I thought they were within reason.
I enjoy everything I did before. I try to do my little dab of work once in a while. And I have a boat and I go boating. I fish a little bit. I try to drown the worm or minnow or something. Other than that, I just do my normal activities.
ANNOUNCER: Not only is Mr. Robertson's diarrhea under good control. But he decided to stick with his full chemotherapy regimen.
STEPHEN ROSENOFF, MD: I kept the dose and the schedule the same. I've seen him as recently as last week. He was receiving his chemotherapy in the office; doing well and indicating to me that he did have to take the occasional Imodium or Lomotil. Not very often. But he was very happy with the way he was doing with his treatments, and I feel there is an excellent prospect of him completing the treatment on time at full dose and to achieve full benefit.